Tornadoes · United States · Indiana · 2014
EF1 tornado, Hamlet to Plymouth Muni Arpt, Indiana, June 30, 2014
From Hamlet to Plymouth Muni Arpt, this EF1 tornado ran 4.8 miles across Starke and Marshall counties on June 30, 2014, touching down at 11:29 PM CDT and reaching 400 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 30, 2014
- Touchdown
- 11:29 PM CDT (04:29 UTC)
- Lifted
- 11:33 PM CDT (04:33 UTC)
- On the ground
- 4 minutes
- Path length
- 4.8 miles (7.8 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Starke and Marshall counties
- Touchdown point
- 41.419, -86.530
- Lift-off point
- 41.438, -86.441
- Record number
- 1406302229-01
The damage survey
1 damage points were recorded along this path by NWS IWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- swath of major tree damage. uprooted and snapped towards ne and n. 18 to 24 inch diameter trees. all healthy.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of severe thunderstorms developed in eastern Iowa during the afternoon hours of June 30th. Plenty of instability and moisture was available for the line to mature into a severe bow-echo with the bulk of this racing northwest of the area into Wisconsin and Central Lower Michigan. The southern flank of this line did briefly take on bowing characteristics and produce gusty winds over southern Lake Michigan into portions of northwestern Indiana and far southwestern Lower Michigan before dissipating. Behind this line, a much stronger line of thunderstorms rapidly developed on a pre-frontal trough in northern Illinois. This line entered a more favorable environment with deep layer shear to 50 knots and a rapidly increasing low level jet to 50 knots. As this line raced into northwestern Indiana during the late evening hours, several stronger circulations were noted along the leading edge. There were multiple tornado confirmations and swaths of extensive wind damage. The second event continued into July 1st with additional wind damage and confirmed tornadoes occurring during the early morning hours.
A NWS storm survey confirmed damage consistent with a EF1 tornado touching down near the intersection of North County Road 300 East and East County Road 800 North. Extensive tree damage occurred along the track with several trees falling onto homes. A barn was destroyed near County Road 700 East and Robbins Road. Multiple center pivot irrigation systems were flipped. Maximum winds were estimated around 100 mph.
A NWS survey of damage confirmed a strong EF1 tornado traveled across mainly wooded areas of far northeastern Starke county. Touchdown occurred along County Road 800 east of County Road 850 East where several trees suffered limb damage. The tornado continued towards the northeast and slowly gained strength and reached peak intensity as it approached and crossed into Marshall county north of Koontz Lake. A quarter mile swath of healthy 18 to 24 inch diameter trees were snapped and uprooted (DI: TH DOD: 4). Maximum winds were estimated at around 110 mph. The total distance the tornado was on the ground across Starke and Marshall counties was 4.9 miles.
A NWS storm survey confirmed a strong EF1 tornado exited Starke county, north of Koontz Lake along County Line Road and Starke County Road 900 North where extensive tree damage occurred. As the tornado moved northeast it weakened, producing more sporadic areas of tree damage before dissipating in a grove of trees just east of Union Road. The tornado traveled a total of 4.9 miles across Starke and Marshall counties. Maximum winds were estimated at around 110 mph near the county line.
A NWS storm survey found damage consistent with an EF-1 tornado. The tornado touched down just south of Donaldson where it caused extensive damage to hardwood trees. The tornado moved east and heavily damaged two residences on a farm on Sycamore Road, just south of the railroad tracks. The tornado continued to produce extensive tree damage as it tracked east-northeast into Plymouth to south of the Lear Corporation. Several trees were either topped or snapped with an empty semi-trailer being flipped. The tornado continued northeast with widespread mixed hardwood and softwood trees being snapped and minor structural damage to the Behavior Science Building on North Oak road. The tornado caused partial uplift of the northwest side of the roof and collapsed the interior cinder block wall on the east side of the Department of Transportation garage, just south of US-30 before lifting. Maximum winds were estimated at 105 mph.
A NWS storm survey confirmed a brief EF-1 tornado touched down near the intersection of Lilac Road and Plymouth Goshen Trail, just northeast of Plymouth. Widespread hardwood tree damage was noted with several uprooted and snapped trees. A small shed was also flattened at a residence. As the circulation moved northeast it shifted a barn off its foundation and caused widespread tree damage in a grove of trees before lifting on the other side of the tree grove. Winds were estimated at 95 mph. While this tornado was in close proximity to the longer tracked Plymouth tornado that occurred west of US-30, it was determined by radar evidence and ground truth to be a separate circulation.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Jun 30, 4:18 PM CDT, 7 hours 11 minutes earlier.
Area forecast discussion, Jun 30, 4:18 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 518 PM EDT MON JUN 30 2014 .SYNOPSIS... ISSUED AT 350 PM EDT MON JUN 30 2014 A COLD FRONT MOVING EAST ACROSS THE AREA LATE TONIGHT AND TUESDAY IS EXPECTED TO CAUSE THUNDERSTORMS IN OUR AREA OVERNIGHT... WITH REDEVELOPMENT ALONG THE FRONT POSSIBLE OVER EASTERN PORTIONS OF THE AREA ON TUESDAY. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS THE MAIN THREAT. LOWS TONIGHT WILL GENERALLY BE IN THE LOWER 70S WITH HIGHS TUESDAY RANGING FROM THE UPPER 70S NEAR LAKE MICHIGAN TO THE UPPER 80S IN WEST CENTRAL OHIO. && .UPDATE... ISSUED AT 516 PM EDT MON JUN 30 2014 WRN FLANK OF MORNING OUTFLW BNDRY HAS MIXED OUT RAPIDLY THIS AFTN AHD OF SIG BOW ECHO CROSSING MS RIVER LT THIS AFTN. THUS GIVEN RAMPANT ESCALATION OF BOTH SFC BASED CAPE AND 1000-850MB MEAN MIXING RATIOS INTO NW INDIANA XPC THIS SYS WILL MAINTAIN ITS INTENSITY EASTWARD INTO WRN CWA BTWN 7-8 PM EDT. ERN EXTENT OF SVR RISK SOMEWHAT UNCERTAIN GIVEN PERSISTENCE OF OUTFLW INDUCED CINH HWVR LARGER SCALE MIDLVL SPEED MAX OF 60KTS MAY INDEED CARRY DAMAGING WIND RISK FARTHER EAST THEN IMPLIED IN SVR WATCH 375 AS EVEN ERN AREAS MAY RECOVER SUFFICIENTLY BFR SUNSET. ZONE UPDATES ALREADY ISSUED W/SIG POP/WX GRID CHGS MADE TO REFLECT EWD EXTRAPOLATION OF SEVERE BOW ECHO. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 350 PM EDT MON JUN 30 2014 SHRTWV EVIDENT ON WATER VAPOR IMAGERY MOVG INTO THE NRN PLAINS THIS AFTN WILL SIGNIFICANTLY AMPLIFY FLOW ACROSS THE NORTH CENTRAL CONUS THIS PERIOD. DIURNAL HEATING/DESTABILIZATION IN OUR AREA HAS BEEN LIMITED BY STRATUS AND CONVECTIVE DEBRIS TODAY... BUT CLOUDINESS SHOULD CONT TO DIMINISH THE REST OF THE DAY ALLOWING FOR AT LEAST MODERATE INSTABILITY BY LATE AFTN. THIS INSTABILITY EXPECTED TO BE MAINTAINED THIS EVE AS A 50KT LLJ DEVELOPS OVER MO AHEAD OF APCHG SHRTWV/CDFNT. STRONG UPR LEVEL DIVERGENCE ASSOCIATED WITH RIGHT ENTRANCE REGION OF STRENGTHENING UPR LEVEL JET OVER THE UPR GRTLKS WILL ALSO OVERSPREAD OUR AREA TONIGHT HELPING TO MAINTAIN MCS CURRENTLY OVER IA THROUGH MOST IF NOT ALL OF OUR CWA OVERNIGHT. BASED ON PERSISTENCE OF LAST NIGHTS MCS LONGER THAN MODELS INDICATED... PREFER WRF ARW/NMM SOLUTIONS WHICH SUGGEST ORGANIZED CONVECTION PERSISTING INTO OH BY DAYBREAK TUE. THIS SCENARIO REFLECTED WELL IN CURRENT POP/WX GRIDS AND ONLY MINOR CHANGES MADE FOR OVERNIGHT. AS INDICATED BY LATEST SPC OUTLOOK... GOOD POTENTIAL FOR MAINTAINING SVR STORMS AT LEAST INTO NW PORTION OF OUR CWA OVERNIGHT... WITH GREATEST THREAT DAMAGING WINDS. IT WILL BE ANOTHER WARM/MUGGY NIGHT BUT SHOWERS/CONVECTIVE OUTFLOWS SHOULD ALLOW TEMPS TO FALL NEAR 70... ESPECIALLY ACROSS NW PORTION OF CWA WHERE THERE IS THE BEST CHC OF HEAVIER/MORE WIDESPREAD CONVECTION. FRONTAL BOUNDARY ACROSS IA THIS AFTN IS EXPECTED TO SURGE EAST TO WRN PORTION OF OUR CWA LATE TONIGHT... AND THEN BECOME INCREASINGLY DIFFUSE TUE AS LEAD SHRTWV LIFTS NE ACROSS THE UPR GRTLKS AND A SECOND SYSTEM DIGS SE ACROSS THE NRN PLAINS INTO THE DEEPENING UPR LEVEL TROF. THUS... CAA WILL GENERALLY BE WK ACROSS OUR AREA TUE RESULTING IN ANOTHER WARM DAY FOR MOST OF THE CWA WITH HIGHS IN THE M-U80S. EXCEPTION WILL BE NW WHERE MORE SGFNT COOLING EXPECTED... ESPECIALLY NEAR LAKE MICHIGAN. DRIER AIR SHOULD ADVECT INTO THE AREA FROM THE SW TUE AND WITH CONVERGENCE ALONG FRONT WKNG... STRONGEST INSTABILITY EXPECTED TO SHIFT TO THE EAST OF OUR AREA BY LATE AFTN... BUT STILL A RISK OF THUNDERSTORMS DEVELOPING ALONG THE FRONT THROUGH EARLY AFTN ACROSS SERN PORTION OF OUR CWA. IF STORMS DO DVLP GIVEN MODERATE INSTABILITY AND 30-35KT 0-6KM SHEAR... SVR STORMS AGAIN A POSSIBILITY. && .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 350 PM EDT MON JUN 30 2014 COOL...TRANQUIL PATTERN FOR THE FIRST HALF OF THE LONG TERM PERIOD WILL FEEL ALMOST FALL LIKE AS A TROUGH SETTLES INTO THE AREA BRINGING HIGH TEMPERATURES IN THE LOW TO MID 70S WEDNESDAY THROUGH FRIDAY. CHANCE FOR SCATTERED SHOWERS ON WEDNESDAY AS A SECONDARY COLD FRONT MOVES INTO THE AREA BRINGING A REINFORCING SHOT OF COLD AIR. THIS WILL SET THE STAGE FOR THE COOLEST AIR OF THE PERIOD ON THURSDAY AND THURSDAY NIGHT. WOULD NOT BE SURPRISED TO SEE A FEW SITES DROP INTO THE UPPER 40S THURSDAY NIGHT AS HIGH PRESSURE MOVES OVERHEAD AND WINDS GO CALM ALLOWING IDEAL RADIATIONAL COOLING. DRY WEATHER WILL CONTINUE INTO INDEPENDENCE DAY WEEKEND WITH MODERATING TEMPERATURES INTO THE LOW 80S BY SATURDAY. SOME INDICATIONS OF A SHORTWAVE BRINGING CONVECTIVE CHANCES AGAIN BY LATE SUNDAY...BUT PREFER SLOWER SOLUTIONS AND WILL KEEP FORECAST DRY ATTM. BETTER PRECIP CHANCES WILL ARRIVE BY EARLY NEXT WEEK AS A BOUNDARY SETTLES INTO THE AREA AND HIGHER DEWPOINTS RETURN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY) ISSUED AT 112 PM EDT MON JUN 30 2014 MVFR STRATUS DECK LINGERING OVER NRN INDIANA EARLY THIS AFT... BUT SHOULD MIX OUT OVER THE NEXT COUPLE OF HOURS. REST OF THE AFTN SHOULD BE VFR WITH JUST A SLIGHT CHC OF TSTMS DEVELOPING OVER THE AREA... TOO LOW TO MENTION IN TAFS. MCS OVER IA IS EXPECTED TO MAINTAIN ITSELF INTO NRN INDIANA TONIGHT... IMPACTING SBN AROUND 03Z AND FWA AROUND 05Z. POTENTIAL FOR SVR WIND GUSTS WITH THIS LINE. SOME MVFR STRATUS EXPECTED BEHIND THIS LINE LATE TONIGHT... BUT SHOULD MIX OUT FAIRLY QUICKLY TUE MORNING. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...BEACH HAZARDS STATEMENT THROUGH TUESDAY MORNING FOR INZ003. MI...BEACH HAZARDS STATEMENT THROUGH TUESDAY MORNING FOR MIZ077. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 11 AM EDT TUESDAY FOR LMZ043-046. && UPDATE...T SYNOPSIS...JT SHORT TERM...JT LONG TERM...BENTLEY AVIATION...JT VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV WWW.TWITTER.COM/NWSIWX WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 30, 4:03 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 503 PM EDT MON JUN 30 2014 INZ003>006-008-012>017-020-022>025-032-MIZ077>079-011000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-NOBLE-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-WHITE-CASS IN-MIAMI-WABASH- HUNTINGTON-GRANT-BERRIEN-CASS MI-ST. JOSEPH MI- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...KENDALLVILLE... LIGONIER...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH... BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY... SOUTH WHITLEY...MONTICELLO...BROOKSTON...LOGANSPORT...PERU... WABASH...NORTH MANCHESTER...HUNTINGTON...MARION...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS 503 PM EDT MON JUN 30 2014 /403 PM CDT MON JUN 30 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT A LINE OF THUNDERSTORMS...SOME SEVERE ARE EXPECTED TO MOVE THROUGH THE AREA THIS EVENING WITH DAMAGING WINDS LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ007-009-018-026-027-033-034-MIZ080-081-OHZ001-002-004-005-015-016- 024-025-011000- STEUBEN-DE KALB-ALLEN IN-WELLS-ADAMS-BLACKFORD-JAY-BRANCH-HILLSDALE- WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...ANGOLA...AUBURN...GARRETT...FORT WAYNE... BLUFFTON...OSSIAN...DECATUR...BERNE...HARTFORD CITY...MONTPELIER... PORTLAND...COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD... DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA... VAN WERT...DELPHOS...LIMA 503 PM EDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TONIGHT A LINE OF THUNDERSTORMS...SOME OF WHICH MAY BE STRONG TO SEVERE WILL MOVE THROUGH THE AREA MID TO LATE EVENING. DAMAGING WINDS ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-011000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 503 PM EDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE AREA THIS EVENING. DAMAGING WINDS ARE LIKELY WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Local storm report, Jun 30, 9:06 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1006 PM EDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM TSTM WND GST 5 N LA PORTE 41.68N 86.72W
06/30/2014 E60 MPH LA PORTE IN TRAINED SPOTTER
ESTIMATED WIND GUST OF 50 TO 60 MPH
&&
FISHERSpecial weather statement, Jun 30, 9:23 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1023 PM EDT MON JUN 30 2014
INZ005-006-MIZ079-010315-
ELKHART IN-LAGRANGE IN-ST. JOSEPH MI-
1023 PM EDT MON JUN 30 2014
...STRONG THUNDERSTORMS MOVING TOWARD ST. JOSEPH...NORTHWESTERN
LAGRANGE AND NORTHEASTERN ELKHART COUNTIES...
AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CONSTANTINE...OR 8 MILES
EAST OF SIMONTON LAKE...MOVING NORTHEAST AT 40 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
THREE RIVERS...
STURGIS...
CONSTANTINE AND WHITE PIGEON...
CENTREVILLE...
COLON...
COREY LAKE...CLEAR LAKE AND SCOTT...
THIS INCLUDES INTERSTATE 80 90 IN INDIANA BETWEEN MILE MARKERS 103
AND 123.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TUESDAY MORNING FOR NORTHWESTERN INDIANA AND SOUTHWEST MICHIGAN.
LAT...LON 4208 8531 4176 8530 4168 8577 4179 8577
4180 8576 4194 8576
TIME...MOT...LOC 0223Z 241DEG 36KT 4179 8580
JBALLLocal storm report, Jun 30, 9:34 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1034 PM EDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG 2 SE DOWAGIAC 41.96N 86.08W
06/30/2014 CASS MI BROADCAST MEDIA
REPORTS OF TREES DOWN BLOCKING SOME STREETS
&&
FISHERLocal storm report, Jun 30, 9:37 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1037 PM EDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM TSTM WND DMG STEVENSVILLE 42.01N 86.52W
06/30/2014 BERRIEN MI PUBLIC
REPORTS OF BRANCHES DOWN
&&
FISHERLocal storm report, Jun 30, 9:44 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1044 PM EDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND DMG FISH LAKE 41.57N 86.55W
06/30/2014 LA PORTE IN PUBLIC
DOWNED POWER LINES REPORTED
&&
FISHERLocal storm report, Jun 30, 10:03 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1103 PM EDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG W SOUTH BEND 41.68N 86.25W
06/30/2014 ST. JOSEPH IN 911 CALL CENTER
REPORTS OF TREES AND POWER LINES DOWN ON WEST SIDE OF
SOUTH BEND IN THE EDISON ROAD AREA.
&&
FISHERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
4.5 hours before the tornado, 228 km from the path. July 1, 2014.
- Mixed-layer CAPE
- 3809 J/kg
- Mixed-layer CIN
- -77 J/kg
- Surface CAPE
- 5602 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 27.2
- 0-3 km lapse rate
- 5.3 K/km
Lincoln, IL (KILX), 12:00Z
7.5 hours after it, 228 km from the path. July 1, 2014.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -77201 J/kg
- Surface CAPE
- 143 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.7 K/km
The surface observations
Knox (OXI), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northern Indiana radar (KIWX), 66 km away, was scanning. The volume nearest the touchdown began at 04:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2014 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of June 30, 2014
45 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 30 | 12:42 PM CDT | EF1 | Adair, IA | 7.1 | 200 | $200,000 | ||
| June 30 | 1:02 PM CDT | EF1 | Story, IA | 12.0 | 460 | $220,000 | ||
| June 30 | 1:13 PM CDT | EF1 | Madison, IA | 1.3 | 75 | $10,000 | ||
| June 30 | 1:15 PM CDT | EF0 | Marshall, IA | 6.5 | 150 | $52,000 | ||
| June 30 | 1:15 PM CDT | EF1 | Madison, IA | 6.4 | 400 | $100,000 | ||
| June 30 | 1:27 PM CDT | EF1 | Warren, IA | 2.0 | 190 | $1,000 | ||
| June 30 | 2:02 PM CDT | EF2 | Tama, IA | 3.7 | 150 | $150,000 | ||
| June 30 | 2:27 PM CDT | EF1 | Benton, IA | 0.4 | 75 | |||
| June 30 | 4:40 PM CDT | EF0 | Nodaway, MO | 3.5 | 200 | |||
| June 30 | 5:20 PM MDT | EF0 | Baca, CO | 0.3 | 50 | |||
| June 30 | 6:43 PM CDT | EF1 | Worth, MO | 2.1 | 300 | |||
| June 30 | 7:53 PM CDT | EF0 | Harrison, MO | 3.0 | 200 | |||
| June 30 | 9:16 PM CDT | EF1 | LaSalle, IL | 1.5 | 50 | $250,000 | ||
| June 30 | 9:34 PM CDT | EF1 | Clay, MO | 0.8 | 200 | |||
| June 30 | 9:38 PM CDT | EF1 | Kendall, IL | 1.1 | 50 | $50,000 | ||
| June 30 | 9:44 PM CDT | EF0 | Grundy, IL | 2.2 | 50 | |||
| June 30 | 9:55 PM CDT | EF1 | Will, IL | 3.1 | 75 | $500,000 | ||
| June 30 | 10:22 PM CDT | EF1 | Kankakee, IL | 10.3 | 150 | $20,000 | ||
| June 30 | 10:23 PM CDT | EF0 | Kankakee, IL | 3.1 | 45 | $133,000 | ||
| June 30 | 10:24 PM CDT | EF1 | Kankakee, IL | 2.7 | 110 | $158,000 | ||
| June 30 | 10:25 PM CDT | EF1 | Kankakee, IL | 5.5 | 450 | $166,000 | ||
| June 30 | 10:26 PM CDT | EF1 | Kankakee, IL | 3.2 | 110 | $166,000 | ||
| June 30 | 10:29 PM CDT | EF1 | Kankakee, IL to IN | 15.8 | 175 | |||
| June 30 | 10:30 PM CDT | EF0 | Kankakee, IL | 4.4 | 295 | $8,000 | ||
| June 30 | 10:32 PM CDT | EF2 | Kankakee, IL | 3.9 | 240 | $500,000 | ||
| June 30 | 10:33 PM CDT | EF0 | Lake, IL to IN | 0.7 | 120 | |||
| June 30 | 10:33 PM CDT | EF1 | Lake, IL to IN | 8.7 | 415 | $256,000 | ||
| June 30 | 10:37 PM CDT | EF1 | Lake, IL to IN | 1.6 | 175 | |||
| June 30 | 10:38 PM CDT | EF1 | Lake, IN | 3.8 | 260 | $86,000 | ||
| June 30 | 10:39 PM CDT | EF1 | Lake, IN | 3.2 | 370 | |||
| June 30 | 10:42 PM CDT | EF1 | Lake, IN | 2.2 | 315 | $28,000 | ||
| June 30 | 10:42 PM CDT | EF1 | Newton, IN | 13.2 | 395 | $180,000 | ||
| June 30 | 10:44 PM CDT | EF2 | Lake, IN | 3.2 | 295 | $250,000 | ||
| June 30 | 10:46 PM CDT | EF1 | Lake, IN | 2.1 | 185 | $25,000 | ||
| June 30 | 10:56 PM CDT | EF1 | Jasper, IN | 1.9 | 100 | $10,000 | ||
| June 30 | 11:11 PM CDT | EF1 | LaPorte, IN | 0.3 | 200 | |||
| June 30 | 11:24 PM CDT | EF1 | LaPorte, IN | 4.7 | 200 | |||
| June 30 | 11:25 PM CDT | EF1 | Starke, IN | 4.9 | 400 | |||
| June 30 | 12:35 AM EDT | EF1 | Marshall, IN | 6.8 | 150 | |||
| June 30 | 12:41 AM EDT | EF1 | Marshall, IN | 0.2 | 50 | |||
| June 30 | 1:06 AM EDT | EF1 | Kosciusko, IN | 0.6 | 150 | |||
| June 30 | 1:06 AM EDT | EF0 | Kosciusko, IN | 1.8 | 50 | |||
| June 30 | 1:08 AM EDT | EF1 | Wabash, IN | 7.0 | 150 | |||
| June 30 | 1:22 AM EDT | EF1 | Whitley, IN | 0.5 | 50 | |||
| June 30 | 1:38 AM EDT | EF1 | LaGrange, IN | 0.9 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.